Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
130 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction
  • question-icon

    Rashes, swelling of lips and eyelids, burning lips after taking Thyronorm. Any alternative?

Dear Doctor, Pateint is my wife, 38 years , 5Ft 7Inches, married and we have one son. She is undergoing treatment for Ruhmetoid Arthritis for about last 3 years.No history of High B.P, Sugar etc.----either for herself or in her family. However, she has problem of PCOD for which currently no treatment is going on. For Arthritis, for 1st one year allopathic treatment was taken and later shifted to aurvedic treatment which is still continuing. Meanwhile developed Thyroid Problem(Hypo). Observing weight gain (presently 89 Kg.), general weakness etc. , Dr. advised her to go for Thyroid Tests. TSH level was about 10 some six months back which rose to 15.5 in next three months. Then started Thyronorm 50 mg daily once, but it is causing allergy like rashes on hands , legs and face, swelling of lips and eyelids, burning sensation on lips& mouth. Today stopped Thyronorm and taking Allegra 120 mg. Today s TSH Level is 8.6 after taking Thyronorm for last 70 days.This type of allergy also started with starting of taking Thyronorm. Now what to do. Can Thyronorm be stopped.... if yes, then are there any alternative medicines to control Thyroid and for weight loss. Please respond at YYYY@YYYY Regards, BKTewari Date: 25th November 2012
Fri, 30 Aug 2019
Report Abuse
Endocrinologist 's  Response
Hello,

Levothyroxine is the main thyroid hormone produced by the thyroid gland and the synthetic form is the most common form of thyroid hormone replacement therapy.

Thyronorm (Levothyroxine) is used to treat Hypothyroidism (like in your wife's case).

If your wife stops taking levothyroxine the symptoms of Hypothyroidism are likely to come back. So Thyronorm should not be stoped.

In cases of an allergic reaction to Thyronorm, the alternative of treatment is Armour thyroid.

Armour Thyroid is a natural product made from animal thyroid glands.

I want to underline that Armour Thyroid and Thyronorm(levothyroxine) are not interchangeable, so 1 mg of Armour Thyroid is not the same as 1 mg of levothyroxine.

You cannot substitute Armour Thyroid for levothyroxine and will need to get a new prescription from your doctor.

So, my advice or your wife is to consult physically her treating endocrinologist for the new treatment and prescription for her Hypothyroidisms.

The follow up with a local endocrinologist is very important because her actual level of TSH is not within the range.

So the treatment and possible doses adjustment after 4-6 weeks will be necessary to normalize the thyroid situation.

Hope I have answered your query. Let me know if I can assist you further.

Take care

Regards,
Dr Elona Xhardo, Endocrinologist
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

hello doctor , i am 16 year old girl having hypothyroidism from last 5 years. i was asked to take 50/75 mcg thyronorm on alternate days.as after...

Recent questions on  Thyroid

doctor1 MD

I have a friend that is veteran from the Persian Gulf War. She has been diagnosed with Hashimoto immune disorder with acute pancreatitis, her...

doctor1 MD

HI,i suffering from so many diseases from last 2-3 years..Sacroid,,then TB,,then thyroid ..TB course is done..for Sarcoid having steroids and 50 mg...

doctor1 MD

HI I M 23 YEARS YOUNG....MY ESR WESTERGREN VALUE IS 44, I HAVE ECZEMA (OF A ONE RUPEE COIN SIZE)IN LEFT FOOT SINCE 15 YEARS.... ALSO SINCE OCT.2011...

doctor1 MD

I have a problem among other things with intermittent chest area flutterings. Took extra iron supplement for about a couple of months as doctor...

doctor1 MD

my child is 21 months old and suffeing from constipation from long term. pedistrician told to use some laxatives from 10days as situation got worse...

doctor1 MD

My father undergone Electrical cardioversion treatment due to having severe Atrial Fibrilation (AF). Needless to say the treatment did not work...

doctor1 MD

I'm a 69 year old female and I'm still getting hot flashes. Doctors say it's something like my internal thermostat is not working. Doesn't sound...